Just four drugs and drug classes cause two thirds of the 100,000 annual emergency room visits for drug reactions in the elderly, according to recent research. At the top of the list is warfarin (also known as Coumadin); it alone accounted for one third of the visits. The other categories are insulins, oral hypoglycemic agents and oral antiplatelet medications.
With antiplatelet or blood thinning drugs, bleeding was the main problem. For insulin and other diabetes medications, about two-thirds of cases involved changes in mental status such as confusion, loss of consciousness or seizures.
Some of the common denominators in these drugs are that: they are commonly prescribed; there is a fine line between the therapeutic dose and a dangerous one; and they can all be difficult to use. The researchers made note that none of the medications that were culprits were drugs that were labeled “high risk” for older adults, although some over-the-counter drugs like Benedryl are.
“Of the thousands of medications available to older patients, a small group of blood thinners and diabetes medications caused a high proportion of emergency hospitalizations for adverse drug events among elderly Americans,” said lead study author Dr. Daniel Budnitz of the Centers for Disease Control and Prevention (CDC).
“We weren’t so surprised at the particular drugs that were involved,” Budnitz said. “But we were surprised how many of the emergency hospitalizations were due to such a relatively small number of these drugs.”
It is estimated that hospitalizations for accidental overdoses and adverse side effects are likely to increase as Americans live longer and the senior population grows. Currently 40% of people older than 65 take five to nine medications; 18% take 10 or more.
Researchers at CDC published the study in the Nov. 24, 2011 New England Journal of Medicine.